Coagulation

Coroners report: EMR to blame for anticoagulant double up death


A coronial investigation into the death of a man who was inadvertently given two anticoagulants has assigned a large part of the failure to the prescribing component of the electronic medical record (EMR).

The 68-year-old man died from complications of retroperitoneal haemorrhage after the inadvertent administration of both apixaban and enoxaparin in Victoria in 2019.

The patient had an extensive medical history including congestive cardiac failure (CCF), rheumatoid arthritis, atrial fibrillation, smoking-induced COPD, chronic left pleural effusion, hypertension, osteoporotic spine fractures, hyperthyroidism and prostatic hyperplasia.

He was on multiple medications including apixaban when he presented to hospital with an exacerbation of his CCF and community-acquired pneumonia.

After a few days in hospital his apixaban was withheld before a pleural tap to increase his respiratory reserve and improve symptoms such as shortness of breath. He was started on enoxaparin.

A couple of days later when his symptoms had improved and he was being prepped for discharge, he was accidentally written up for apixaban as an inpatient rather than a discharge medication.

While the registrar involved quickly realised his error and tried to amend it, the inpatient order remained active.

Meanwhile the patient’s ongoing issues resulted in a transfer to another hospital rather than the expected discharge. He received both apixaban and enoxaparin.

After several more clinical reviews and deterioration over the course of about 10 more days in hospital, another CT scan revealed a large retroperitoneal haematoma.

Surgery was not an option so a CT abdominal angiogram was performed to locate the bleeding followed by embolisation to successfully stop the bleeding.

However the patient’s condition continued to deteriorate and he died five days later.

The Coroner’s report said usability of the EMR was a contributing factor as the EMR displayed both inpatient and discharge medications on the same screen.

“Unfortunately, the electronic medical record has no alert to warn that a patient is being prescribed two medications of the same class,” the report said.

There is also confusion around terminology – inpatient medications are ordered while discharge medications are prescribed – and all can be discontinued, suspended or withheld.

The report also noted EMR training does not cover how to change a medication’s status and the error occurred out of hours.

A number of recommendations regarding EMR useability were made for the TGA’s consideration.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2023 the limbic